Annales Henri Poincaré

, 12:1227 | Cite as

Quantum Diffusion and Delocalization for Band Matrices with General Distribution



We consider Hermitian and symmetric random band matrices H in \({d \geqslant 1}\) dimensions. The matrix elements Hxy, indexed by \({x,y \in \Lambda \subset \mathbb{Z}^d}\), are independent and their variances satisfy \({\sigma_{xy}^2:=\mathbb{E} |{H_{xy}}|^2 = W^{-d} f((x - y)/W)}\) for some probability density f. We assume that the law of each matrix element Hxy is symmetric and exhibits subexponential decay. We prove that the time evolution of a quantum particle subject to the Hamiltonian H is diffusive on time scales \({t\ll W^{d/3}}\) . We also show that the localization length of the eigenvectors of H is larger than a factor \({W^{d/6}}\) times the band width W. All results are uniform in the size |Λ| of the matrix. This extends our recent result (Erdős and Knowles in Commun. Math. Phys., 2011) to general band matrices. As another consequence of our proof we show that, for a larger class of random matrices satisfying \({\sum_x\sigma_{xy}^2=1}\) for all y, the largest eigenvalue of H is bounded with high probability by \({2 + M^{-2/3 + \varepsilon}}\) for any \({\varepsilon > 0}\), where \({M := 1 / (\max_{x,y}\sigma_{xy}^2)}\) .


  1. 1.
    Erdős, L., Knowles, A.: Quantum diffusion and eigenfunction delocalization in a random band matrix model. Commun. Math. Phys. (2011). Preprint. arXiv:1002.1695Google Scholar
  2. 2.
    Feldheim O., Sodin S.: A universality result for the smallest eigenvalues of certain sample covariance matrices. Geom. Funct. Anal. 20(1), 88–123 (2010)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Anderson, G., Guionnet, A., Zeitouni, O.: An introduction to random matrices. In: Studies in Advanced Mathematics, vol. 118. Cambridge University Press, Cambridge (2009)Google Scholar
  4. 4.
    Sodin S.: The spectral edge of some random band matrices. Ann. Math. (2) 172(3), 2223–2251 (2010)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Soshnikov A.: Universality at the edge of the spectrum in Wigner random matrices. Commun. Math. Phys. 207(3), 697–733 (1999)MathSciNetADSMATHCrossRefGoogle Scholar
  6. 6.
    Stanley R.P.: Enumerative Combinatorics, vol. 2. Cambridge University Press, Cambridge (1999)CrossRefGoogle Scholar
  7. 7.
    Stroock D.: Probability Theory, and Analytic View. Cambridge University Press, Cambridge (1999)Google Scholar
  8. 8.
    Vu V.: Spectral norm of random matrices. Combinatorica 27(6), 721–736 (2007)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of MunichMunichGermany
  2. 2.Department of MathematicsHarvard UniversityCambridgeUSA

Personalised recommendations